Alert archive / Oregon / Frost Advisories in 2011

Frost Advisory 10, NWS Medford, OR

April 13, 2011Siskiyou County, California; 4 counties in Oregon

NWS Medford, OR issued this frost advisory at Apr 13, 2011, 3:48 AM PDT for Siskiyou County, California; 4 counties in Oregon. It took effect at Apr 14, 2011, 12:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2011, 3:48 AM PDT (10:48 UTC)
In effect from
Apr 14, 2011, 12:00 AM PDT
Expired
Apr 14, 2011, 6:04 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 58 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WWUS76 KMFR 131048
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
348 AM PDT WED APR 13 2011

...FROST LIKELY THURSDAY MORNING...

.BREAKS IN THE CLOUD COVER IN COMBINATION WITH A COOL AND MOIST
AIRMASS IS LIKELY TO RESULT IN AREAS FROST THURSDAY MORNING.

CAZ080-081-ORZ024>026-132300-
/O.NEW.KMFR.FR.Y.0010.110414T0700Z-110414T1600Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...STEAMBOAT...
TOKETEE FALLS...MEDFORD...ASHLAND
348 AM PDT WED APR 13 2011

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
THURSDAY. 

* TEMPERATURE: LOW TEMPERATURES BETWEEN 30 AND 35 DEGREES
  FAHRENHEIT ARE EXPECTED ON THURSDAY MORNING.

* IMPACTS: BREAKS IN CLOUD COVER TONIGHT WITH A PRE-EXISTING COOL
  AND MOIST AIRMASS IS LIKELY TO RESULT IN AREAS OF FROST
  FORMATION THROUGHOUT THE ADVISED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED.

&&

$$

LUTZ
5 follow-up statements
262 
WWUS76 KMFR 131122
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
422 AM PDT WED APR 13 2011

...FROST LIKELY THURSDAY MORNING...

.BREAKS IN THE CLOUD COVER IN COMBINATION WITH A COOL AND MOIST
AIRMASS IS LIKELY TO RESULT IN AREAS FROST THURSDAY MORNING.

ORZ024>026-131930-
/O.CON.KMFR.FR.Y.0010.110414T0700Z-110414T1600Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...STEAMBOAT...
TOKETEE FALLS...MEDFORD...ASHLAND
422 AM PDT WED APR 13 2011

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PDT THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PDT THURSDAY. 

* TEMPERATURE: LOW TEMPERATURES BETWEEN 30 AND 35 DEGREES 
  FAHRENHEIT ARE EXPECTED ON THURSDAY MORNING. 

* IMPACTS: BREAKS IN CLOUD COVER TONIGHT WITH A PRE-EXISTING 
  COOL AND MOIST AIRMASS IS LIKELY TO RESULT IN AREAS OF FROST 
  FORMATION THROUGHOUT THE ADVISED AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED.

&&

$$

LUTZ
255 
WWUS76 KMFR 131921
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1221 PM PDT WED APR 13 2011

...FROST LIKELY THURSDAY MORNING...

.BREAKS IN THE CLOUD COVER IN COMBINATION WITH A COOL AND MOIST
AIR MASS ARE LIKELY TO RESULT IN AREAS FROST THURSDAY MORNING.

ORZ024>026-140330-
/O.CON.KMFR.FR.Y.0010.110414T0700Z-110414T1600Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...STEAMBOAT...
TOKETEE FALLS...MEDFORD...ASHLAND
1221 PM PDT WED APR 13 2011

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PDT THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PDT THURSDAY. 

* TEMPERATURE: LOW TEMPERATURES BETWEEN 30 AND 35 DEGREES 
  FAHRENHEIT ARE EXPECTED ON THURSDAY MORNING. 

* IMPACTS: BREAKS IN CLOUD COVER TONIGHT WITH A PRE-EXISTING 
  COOL AND MOIST AIRMASS IS LIKELY TO RESULT IN AREAS OF FROST 
  FORMATION THROUGHOUT THE ADVISED AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED.

&&

$$

SPILDE
849 
WWUS76 KMFR 132135
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
235 PM PDT WED APR 13 2011

...AREAS OF FROST POSSIBLE THURSDAY MORNING...

.BREAKS IN THE CLOUD COVER IN COMBINATION WITH A COOL AND MOIST
AIR MASS ARE LIKELY TO RESULT IN AREAS OF FROST THURSDAY MORNING.

ORZ024>026-140545-
/O.CON.KMFR.FR.Y.0010.110414T0700Z-110414T1600Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...STEAMBOAT...
TOKETEE FALLS...MEDFORD...ASHLAND
235 PM PDT WED APR 13 2011

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PDT THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PDT THURSDAY. 

* TEMPERATURE: LOW TEMPERATURES BETWEEN 30 AND 35 DEGREES 
  FAHRENHEIT ARE EXPECTED ON THURSDAY MORNING. 

* IMPACTS: BREAKS IN CLOUD COVER TONIGHT WITH A COOL AND MOIST
  AIR MASS ARE LIKELY TO RESULT IN AREAS OF FROST THROUGHOUT THE
  ADVISED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED.

&&

$$

SPILDE
325 
WWUS76 KMFR 140520
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1020 PM PDT WED APR 13 2011

...AREAS OF FROST POSSIBLE THURSDAY MORNING...

.BREAKS IN THE CLOUD COVER IN COMBINATION WITH A COOL AND MOIST
AIR MASS ARE LIKELY TO RESULT IN AREAS OF FROST THURSDAY MORNING.

ORZ024>026-141600-
/O.CON.KMFR.FR.Y.0010.110414T0700Z-110414T1600Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...STEAMBOAT...
TOKETEE FALLS...MEDFORD...ASHLAND
1020 PM PDT WED APR 13 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THURSDAY. 

* TEMPERATURE: LOW TEMPERATURES BETWEEN 30 AND 35 DEGREES ARE
  EXPECTED ON THURSDAY MORNING.

* IMPACTS: BREAKS IN CLOUD COVER TONIGHT WITH A COOL AND MOIST AIR
  MASS IS LIKELY TO RESULT IN AREAS OF FROST THROUGHOUT THE ADVISED
  AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED.

&&

$$

LUTZ/SPILDE
122 
WWUS76 KMFR 141304
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
604 AM PDT THU APR 14 2011

ORZ024>026-141415-
/O.CAN.KMFR.FR.Y.0010.000000T0000Z-110414T1600Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...STEAMBOAT...
TOKETEE FALLS...MEDFORD...ASHLAND
604 AM PDT THU APR 14 2011

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FROST
ADVISORY. 

EXTENSIVE CLOUD COVER OVER THE REGION HAS KEPT MOST TEMPERATURES
IN THE MID TO UPPER 30S OVERNIGHT. SO THE FROST ADVISORY HAS BEEN
CANCELLED.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Apr 12, 8:55 PM PDT, 6 hours 53 minutes earlier.

Area forecast discussion, Apr 12, 8:55 PM PDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
855 PM PDT TUE APR 12 2011

.DISCUSSION...AN EVENING UPDATE IS NOT NECESSARY. A BAND OF PRE-
FRONTAL SHOWERS EXTENDS FROM THE MT SHASTA AREA NORTHEAST INTO
KLAMATH COUNTY. THE FRONT ITSELF IS EXPECTED TO MOVE INLAND EARLY
WEDNESDAY MORNING AND TRACK EAST ACROSS OUR AREA THROUGH THE DAY.
THE FORECAST OF A SNOW LEVEL GENERALLY RISING FROM 2000 UP TO 3000
FEET LOOKS APPROPRIATE...BUT THIS LATE IN THE YEAR WITH WARM SOIL
TEMPERATURES IT MAY BE ABOVE 4000 FEET THAN ANY LIGHT SNOW
ACTUALLY ACCUMULATES. THE FRONT WILL ALSO BRING GUSTY SOUTHWEST TO
WEST WINDS...STRONGEST OVER THE HIGHER TERRAIN AND EAST OF THE CASCADES.

CLOUD COVER WILL DIMINISH WEDNESDAY NIGHT WITH THE POSSIBLITY OF
PATCHY WEST SIDE VALLEY FROST THURSDAY MORNING. THIS BREAK BETWEEN
SYSTEMS WILL BE BRIEF WITH CLOUD COVER LINGERING AT THE COAST AND EXPECTED
TO INCREASE AGAIN INLAND LATE IN THE DAY ON THURSDAY. TEMPERATURES
ARE EXPECTED TO RETURN TO NEAR NORMAL LATE IN THE WEEK BUT THE
ACTIVE PATTERN WILL CONTINUE INTO THE WEEKEND.

&&

.AVIATION...VFR EXPECTED TONIGHT OVER MOST OF THE WEST SIDE INCLUDING
KMFR AND KRBG THOUGH HIGH CLOUD CIGS AROUND 25000 FT WILL LOWER
TO ABOUT 10000 FT OVERNIGHT. MVFR CIGS MAY DEVELOP AT THE COAST
LATE TONIGHT OR EARLY WEDNESDAY MORNING WITH THE ARRIVAL OF THE
COLD FRONT. SHOWERS WILL DEVELOP LATE THIS AFTERNOON AND EVENING
OVER THE EAST SIDE AND THIS MAY LEAD TO LOCAL MTN
OBSCURATIONS...OTHERWISE VFR. MVFR CIGS MAY DEVELOP OVER THE EAST
SIDE TONIGHT AS SNOW LEVELS LOWER. SPILDE

&&

.PREV DISCUSSION... /ISSUED 303 PM PDT TUE APR 12 2011/

SHORT TERM...LATEST VISIBLE SATELLITE IMAGERY SHOWING SOME
CUMULUS DEVELOPING FROM MOUNT SHASTA AREA NORTHEASTWARD OVER THE
EAST SIDE EARLY THIS AFTERNOON. THIS IS IN RESPONSE TO AN UPPER
LEVEL SHORTWAVE MOVING THROUGH THE AREA. WITH ENOUGH INSTABILITY
AND MOISTURE THIS FEATURE WILL PROBABLY TRIGGER A FEW SHOWERS IN
THESE AREAS LATE THIS AFTERNOON AND EVENING WHICH WILL MOVE
NORTHEASTWARD OVERNIGHT. SNOW LEVELS ON THE EAST SIDE THIS EVENING
WILL BE AROUND 5000 FEET...BUT WILL DROP TO VALLEY FLOORS BY
WEDNESDAY MORNING.

MEANWHILE...MID-HIGH LEVEL CLOUDS ARE ALSO MOVING INTO COASTAL
AREAS AHEAD OF THE MAIN UPPER TROUGH AND COLD FRONT WHICH WILL
PUSH ONSHORE LATE TONIGHT INTO EARLY WEDNESDAY MORNING. SHOULD BE
A PERIOD OF MODERATE PRECIPITATION ASSOCIATED WITH THE FRONT ALONG
THE COAST...WITH LIQUID PRECIPITATION AMOUNTS OF 0.50 OF AN INCH
LIKELY...PERHAPS AN INCH IN SOME OF THE FAVORED SPOTS OF SOUTHERN
CURRY COUNTY.

PRECIPITATION WITH THE FRONT WILL LESSEN SIGNIFICANTLY INLAND AS
IT WEAKENS AND THE COLD POOL MOVES IN ALOFT. SNOW LEVELS WILL DROP
DOWN TO 1500 TO 2500 FEET. DECIDED TO FOREGO A WINTER WEATHER
ADVISORY ATTM SINCE MOST OF THE PRECIPITATION IN AREAS THAT COULD
SNOW WILL BE COMING DURING THE DAYLIGHT HOURS WEDNESDAY AND ROAD
IMPACTS SHOULD BE MINIMAL. EXPECT MORE OF A CONVECTIVE WEATHER
REGIME DURING THE DAY WEDNESDAY. WITH 500 MB TEMPERATURES OF -30
TO -35C LOOK FOR PLENTY OF POST FRONTAL SHOWERS. HEAVIER SHOWERS
COULD CONTAIN SMALL HAIL OR GRAUPEL AS WE SAW WITH THE COLD SYSTEM
THAT MOVED IN LAST WEEK. SNOW LEVELS WILL PROBABLY RISE TO 2500 TO
3000 FEET IN THE AFTERNOON.

THE TROUGH AXIS SWINGS EAST OF THE AREA WEDNESDAY NIGHT BUT
ONSHORE FLOW SHOULD KEEP CLOUDS AND AT LEAST SOME SHOWERS GOING
ALONG THE COAST INTO THE UMPQUA BASIN AND THE NORTHERN CASCADES.
SOUTHERN AND EASTERN PARTS OF THE CWA WILL LIKELY DRY OUT WITH
PARTIAL CLEARING. RIGHT NOW IT APPEARS AS IF THERE WILL BE TOO
MUCH CLOUD COVER HERE IN THE ROGUE VALLEY FOR A FROST/FREEZE...BUT
WE'LL STILL NEED TO WATCH THIS CAREFULLY SINCE EVEN WITH THE CLOUD
COVER...LOWS THURSDAY MORNING WILL LIKELY BE IN THE MID 30S.

THURSDAY THROUGH FRIDAY NIGHT...MODELS ARE COMING MORE IN LINE
WITH THEIR SOLUTIONS REGARDING AN ACTIVE JET STREAM JUST TO OUR
NORTH AND A WET SYSTEM HEADED TOWARD SOUTHERN OREGON. INLAND
AREAS MAY SNEAK OUT A DRY DAY THURSDAY...BUT ALL BETS ARE OFF
THURSDAY NIGHT INTO FRIDAY AS AN AREA OF HEAVIER PRECIPITATION
IS EXPECTED ESPECIALLY FOR COASTAL AREAS.

LONG TERM...THE MODELS ARE IN GOOD AGREEMENT EARLY ON WITH A SHORT
WAVE NEAR VANCOUVER ISLAND AND A COOL MOIST NORTHWEST FLOW OVER THE
REGION SATURDAY THROUGH SUNDAY. THE SHORT WAVE MOVES SOUTHEAST INTO
THE GREAT BASIN MONDAY AND TUESDAY WHILE A NORTHWEST FLOW PERSISTS
ACROSS THE REGION. PRECIPITATION CHANCES LOOK MINIMAL DUE TO THE
LACK OF ANY SIGNIFICANT SHORT WAVE ACTIVITY OVER THE PACIFIC
NORTHWEST. RH

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 1 AM TO 5 AM PDT WEDNESDAY
     FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 1 AM TO 5 AM PDT
     WEDNESDAY FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR WINDS FROM 1 AM WEDNESDAY TO 5 PM PDT
     THURSDAY FOR PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 1 AM WEDNESDAY TO 5
     PM PDT THURSDAY FOR PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS FROM 1 AM TO 11 PM PDT WEDNESDAY
     FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 1 AM TO 11 PM PDT
     WEDNESDAY FOR PZZ376.

DW
Hazardous weather outlook, Apr 12, 7:54 AM PDT, 19 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
754 AM PDT TUE APR 12 2011

ORZ021-023-024-026-130100-
SOUTH CENTRAL OREGON COAST-CENTRAL DOUGLAS COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
754 AM PDT TUE APR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TEMPERATURES HAVE
RISEN ABOVE FROST AND FREEZE CRITERIA THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:49 AM PDTSmall Craft Advisory for Hazardous SeasMFR60 hr
Apr 13, 2:34 PM PDTSmall Craft Advisory for WindsMFR53 hr

Nearby

Frost Advisories in Oregon, 2011Frost Advisories in California, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.